FDA Issues Ozempic Update After Users Cite "Severe" Gastrointestinal Issues
One patient even filed a lawsuit over the side effects of the drug.
Over the last year, Ozempic has taken the world by storm. The diabetes drug has quickly become one of the most notorious weight-loss aids out there—especially on the Hollywood scene, as a hoard of celebrities including Chelsea Handler and Elon Musk have admitted to using it. But while some have praised the way Ozempic has helped them shed pounds quickly, others have recently come forward with horror stories about the drug. And now, the U.S. Food and Drug Administration (FDA) is stepping in after some patients cited "severe" gastrointestinal issues as a result of taking the medication. Read on to discover why the FDA just issued an Ozempic update and what the agency now recommends.
Some Ozempic users say they've experienced "severe" gastrointestinal issues.
Amid Ozempic being heralded by some as a miracle weight-loss drug, other users began sharing their experiences with a scary side effect this past summer. Back in July, both Joanie Knight, a resident of Angie, Louisiana, and Emily Wright, a teacher in Toronto, told CNN that they have been diagnosed with severe gastroparesis, which their doctors think may have resulted from or been exacerbated by them taking Ozempic.
Gastroparesis, also known as stomach paralysis, is a condition that slows down or entirely stops the spontaneous movement of the muscles in your stomach, "preventing your stomach from emptying properly," according to the Mayo Clinic. This can cause nonstop nausea, vomiting, and abdominal pain—all of which Knight and Wright said they've struggled with even after coming off of the medication.
"I wish I never touched it. I wish I'd never heard of it in my life," Knight told CNN "This medicine made my life hell. So much hell. It has cost me money. It cost me a lot of stress; it cost me days and nights and trips with my family. It's cost me a lot, and it's not worth it. The price is too high."
The drug's maker is being sued over this alleged side effect.
Ozempic has became a popular drug for weight loss, because it contains semaglutide, which is a medication that works by mimicking the natural hormone GLP-1. While this hormone slows down food as it passes through the stomach, which helps to decrease users' appetites by making them feel full for longer, problems can arise when it slows digestion down too much, according to CNN.
The potential connection between semaglutide and gastroparesis is at the center of a recent lawsuit against Novo Nordisk, the maker of Ozempic, and Eli Lily and Co., which manufactures a similar weight-loss drug called Mounjaro. Personal injury law firm Morgan & Morgan filed the suit on Aug. 2 on behalf of Jaclyn Bjorklund, a 44-year-old woman who claims that she has suffered from "severe gastrointestinal events" as a result of taking Ozempic and Mounjaro, CNN reported.
Bjorklund has experienced "severe vomiting, stomach pain, gastrointestinal burning, being hospitalized for stomach issues on several occasions including visits to the emergency room, teeth falling out due to excessive vomiting, requiring additional medications to alleviate her excessive vomiting, and throwing up whole food hours after eating," according to the complaint.
The suit also claims that both Novo Nordisk and Eli Lily "knew of the association between the use of GLP-1 receptor agonists and the risk of developing severe gastrointestinal issues, including gastroparesis and gastroenteritis" but failed to warn users about this.
Now the FDA is issuing an Ozempic update.
Following reports of "severe" gastrointestinal issues like gastroparesis, CNN now reports that the FDA has decided to update the label for Ozempic to acknowledge one specific gastrointestinal disorder: Ileus. According to the news outlet, the labels of Mounjaro and another sister drug, Wegovy, already acknowledged reports of some users developing this condition—and now Ozempic's label has been updated to say the same.
"Ileus is the medical term for lack for movement somewhere in the intestines that leads to a buildup and potential blockage of food material," HRS explains on its website, noting that this condition is commonly related to gastroparesis. "An ileus can lead to an intestinal obstruction. This means no food material, gas, or liquids can get through."
But the agency stops shorts of blaming Ozempic for this side effect.
In its Sept. 22 update to Ozempic's drug label, the FDA does not directly blame Ozempic or Novo Nordisk for users developing ileus, however. Instead, the agency simply acknowledges that there have been some reports of people experiencing this gastrointestinal disorder following their use of the main medication used in Ozempic.
"The following adverse reactions have been reported during post-approval use of semaglutide, the active ingredient of Ozempic," the updated label states. "Because these reactions are reported voluntarily from a population of uncertain size, it is not always possible to reliably estimate their frequency or establish a causal relationship to drug exposure."
In a Sept. 28 statement, Novo Nordisk acknowledged the FDA update to its label and explained that the company is working closely with the FDA "to continuously monitor the safety profile" of its medications, CBS News reported. "Novo Nordisk stands behind the safety and efficacy of Ozempic and all of our medicines when used consistent with the product labeling and the approved indications. For Ozempic, the most commonly reported side effects include: nausea, vomiting, diarrhea, stomach (abdominal) pain, and constipation," the drugmaker said.
For more health news sent right to your inbox, sign up for our daily newsletter.